Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 17, 2003, 5:51 PM CST for Kingman County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2003, 5:51 PM CST (23:51 UTC)
- Expired
- Mar 17, 2003, 6:45 PM CST
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 1:55 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 172351 SVRICT KSC095-180045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 551 PM CST MON MAR 17 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 645 PM CST. * AT 551 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF RAGO...OR ABOUT 23 MILES NORTH OF ANTHONY...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR KINGMAN AROUND 620 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 645 PM CST. LAT...LON 3741 9813 3743 9790 3771 9790 3771 9828 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:39 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 17, 3:39 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CST MON MAR 17 2003 TNGT: FOCUS IS ON SVR POTENTIAL TNGT. MARGINALLY SUFFICIENT INSTBY/SHEAR TO GET STORMS WITH HAIL. AT THIS POINT...BETTER STORMS ERY SHUD REMAIN IN THE WRN HALF OF FCST AREA...WITH PCPN MOVG/DVLP NE DURG THE NIGHT. TUE-TUE NGT: UNCLEAR HOW QUICKLY PCPN WL EXIT THE REGION WITH ETA/GFS SHOWING DIFFERING SOLUTIONS. GIVEN MESOSCALE IMPACT ON LOCATIONS AND MODEL UNCERTAINTY, HAVE OPTED TO NOT GET FANCY WITH THE GRIDS WITH HIGH POPS MOST LOCATIONS. SVR POTENTIAL AGN A FUNCTION OF SHEAR/AND HEATING AND ITS UNCLEAR HOW MUCH RECOVERY THE ATMOSPHERE WL GET. SOME POTENTIAL FOR ANOTHER SURGE ON DRYLN LATE IN THE DAY...WHICH WOULD PRIMARILY AFFECT S CNTRL KS. WL NEED TO SEE HOW THINGS PLAY OUT TNGT. WED: MODELS IN RELATIVELY GOOD AGREEMENT THAT UPR LOW WL BE LURKING IN THE VICINITY...JUST NOT CLEAR WHERE DRY SLOT WL BE. HIGH BUST POTENTIAL DEPENDING ON THE CLDS THU-SAT: THERE IS QUITE A BIT OF DISAGREEMENT ON AMT OF COLD AIR BEHIND SFC LO THU-FRI...WITH GFS SHOOTING A LOT OF COLD AIR BEHIND LO. ECMWF HANGS UP COLD AIR IN NRN PLAINS DUE TO WAVE/LO IN NRN STREAM. HAVE GENERALLY SPLIT DIFFERENCE ON TEMPS. IF GFS WERE TO VERIFY...PCPN MAY BE OF MIXED VARIETY BEFORE ENDING THU NGT. GENERALLY MINOR TWEAKS TO GOING FCST. RATHER UNCLEAR FCST, COMPLICATED BY RESIDUAL MSTR AND WEAK IMPULSES IN BOTH NRN/SRN STREAMS. APPRS THAT BOTH SYSTEMS MAY JUST MISS THE AREA...BUT HAVE SHADED CLDS AND TEMPS CORRESPONDINGLY. PLAYING MIDDLE OF THE ROAD ON TEMPS...WITH CONSIDERABLE UNCERTAINTY ON AMT OF CLDS THIS PERIOD. DIURNAL TEMP RANGE WL BE SMALLER WITH MORE CLDS OR BIGGER WITH LESS...OF COURSE. SUN-MON: APPRS EITHER A WEAK LO/LONG WAVE TROF WL BE MOVG ACRS THE AREA SUN. MSTR WL LKLY BE LIMITED WITH NW FLOW ACRS SRN PLAINS. THIS SHUD SET UP DRY/DNSLP FLOW PSBLY LATE SUN AND MOST LKLY MON. HAVE WENT ABV GUIDANCE MON WITH GFS 1000-850 THICKNESSES SUPPORTING TEMPS EASILY IN TO THE UPR 60S...PSBLY 70+ W OF I-35. FCSTID = 17/HOWERTON ICT 54 64 50 56 / 80 60 80 60 HUT 54 64 50 53 / 80 70 80 70 EWK 54 64 51 54 / 80 70 80 70 EQA 54 64 51 56 / 80 70 80 60 WLD 55 65 48 58 / 80 60 80 50 RSL 53 60 49 51 / 80 70 80 70 GBD 52 62 49 52 / 80 60 80 70 SLN 53 63 51 53 / 80 80 80 70 MPR 54 64 51 54 / 80 70 80 70 CFV 55 67 50 64 / 70 70 80 50 CNU 53 66 52 60 / 80 80 80 70 K88 53 66 52 58 / 80 80 80 70 .ICT... KS...NONE.
Hazardous weather outlook, Mar 17, 11:30 AM CST, 6 hours 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1130 AM CST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT LARGE HAIL AND AN ISOLATED SEVERE WIND EVENT WILL BE POSSIBLE TODAY FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE, AND FOR MOST OF THE AREA TONIGHT. STRONG LOW PRESSURE WILL DEEPEN ACROSS SOUTHEAST COLORADO THIS AFTERNOON. THIS WILL DRAW DEEPER MOISTURE NORTH INTO THE AREA. MEANWHILE, A DRYLINE WILL INTENSIFY AND MOVE NORTHEAST INTO SOUTHWEST KANSAS, AND WESTERN OKLAHOMA. ALONG WITH THIS DRYLINE, AN UPPER AIR DISTURBANCE WILL EMERGE INTO THE PLAINS THIS EVENING. EXPECT THUNDERSTORMS TO DEVELOP NEAR THIS DRYLINE AFTER 3 PM TODAY. THE STORMS WILL THEN MOVE NORTHEAST AT 30 MPH TOWARD PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO EVOLVE INTO A LINE EXTENDING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS AFTER MIDNIGHT. THROUGH 9 PM TONIGHT, THE GREATEST RISK FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE WEST OF A WINFIELD TO COTTONWOOD FALLS LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY OVER EASTERN AND CENTRAL KANSAS, BUT THE SEVERE THREAT WILL DIMINISH AS THE BEST MOISTURE AND INSTABILITY SHIFT SOUTHEAST. WITH THE POTENTIAL FOR PROLONGED RAINFALL, AREAS OF HEAVY RAIN WILL THEN BECOME THE MAIN THREAT TUESDAY NIGHT INTO WEDNESDAY, AS THIS SYSTEM TAKES ITS TIME MOVING OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/CO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:16 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| Mar 17, 3:38 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 52 min |
| Mar 17, 3:57 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Mar 17, 4:40 PM CST | Severe Thunderstorm Warning | ICT | Harvey | 65 min |
| Mar 17, 4:43 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| Mar 17, 4:49 PM CST | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Mar 17, 4:52 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 38 min |
| Mar 17, 5:06 PM CST | Severe Thunderstorm Warning | ICT | Kingman, Reno | 54 min |
| Mar 17, 5:27 PM CST | Severe Thunderstorm Warning | ICT | McPherson | 63 min |
| Mar 17, 5:38 PM CST | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Mar 17, 5:40 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Mar 17, 5:54 PM CST | Severe Thunderstorm Warning | ICT | Reno | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.